Hail, Kit Carson
- When
- July 15, 3:00 PM MST
- Where
- Kit Carson County, 17.35 mi N of Seibert
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.550, -102.910
A small but intense cluster of storms moved southeast across Kit Carson and Cheyenne counties producing golf ball to baseball sized hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A small but intense cluster of storms moved southeast across Kit Carson and Cheyenne counties producing golf ball to baseball sized hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 15, 2:10 PM MST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 310 PM MDT THU JUL 15 2010 .DISCUSSION... 230 PM MDT THU JUL 15 2010 FORECAST CHALLENGES ARE TEMPERATURES. A COOL AREA OF HIGH PRESSURE BEHIND A COLD FRONT HAS KEPT TEMPERATURES 10-15 DEGREES COOLER ACROSS THE FORECAST AREA TODAY THAN THEY WERE YESTERDAY. COOLER TEMPERATURES WON'T LAST LONG AS MODELS ARE ADVERTISING HIGH TEMPERATURES ON FRIDAY BACK UP INTO THE UPPER 90S. DAYTIME HIGH TEMPERATURES WITH THE LATEST MODEL RUNS ARE ALL UP A FEW DEGREES FROM YESTERDAY'S RUNS AS THE UPPER RIDGE AMPLIFIES OVER THE WESTERN UNITED STATES ON FRIDAY AND EXTENDS OVER THE ROCKIES AND CENTRAL HIGH PLAINS ON SATURDAY WITH WARM SOUTHERLY FLOW ACROSS THE SOUTHERN PLAINS EXTENDING UP INTO THE CENTRAL HIGH PLAINS THROUGH THE FIRST PART OF NEXT WEEK. HAVE TRENDED DAYTIME TEMPERATURES UP AS A RESULT FOR VIRTUALLY THE ENTIRE FORECAST PERIOD. WITH TEMPERATURES BACK UP INTO THE LOWER 100S FOR A GOOD PORTION OF THE FORECAST AREA THROUGH THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK AND DEWPOINTS ACROSS THE EASTERN 1/3 TO 1/2 OF THE FORECAST AREA IN THE MID TO UPPER 60S ON SATURDAY...WILL HAVE TO KEEP AN EYE ON HEAT INDICES. HEAT INDICES WILL BE ON THE CUSP OF ADVISORY CRITERIA ON SATURDAY. AFTER SATURDAY FORECAST DEWPOINTS AREN'T AS HIGH...BUT AREN'T LOWER BY MUCH. AT LEAST SOME PORTION OF THE FORECAST AREA IS SHOWING ISOLATED THUNDERSTORMS EACH DAY AS A WEAK SHORT WAVE TROUGHS CONTINUE TO RIDE ALONG THE UPPER FLOW AND CLIP THE CENTRAL HIGH PLAINS REGION WITH THE BULK OF CONVECTIVE ACTIVITY MISSING THE FORECAST AREA EACH DAY. LOCKHART && .AVIATION... 1130 AM MDT THU JUL 15 2010 FOR THE 18Z TAFS...EARLY MORNING STRATUS HAS FOR THE MOST PART SCATTERED OUT ACROSS THE REGION THOUGH SOME OCCASIONAL 2500FT CEILINGS WILL BE ENCOUNTERED. IN ADDITION...DIURNALLY DRIVEN CU FIELD ALREADY DEVELOPING PER RECENT SATELLITE IMAGERY...WITH BASES GRADUALLY RISING THROUGH THE AFTERNOON WITH SURFACE HEATING. THUNDERSTORMS EXPECTED TO DEVELOP LATE AFTERNOON IN EASTERN COLORADO...AND ITS POSSIBLE ONE OF THESE COULD IMPACT KGLD IN THE EARLY EVENING HOURS WITH BRIEF REDUCTIONS IN CIGS AND VIS. 024 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1038 AM MDT THU JUL 15 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161415- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1038 AM MDT THU JUL 15 2010 /1138 AM CDT THU JUL 15 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS EASTERN COLORADO AFTER 4 PM AND MOVE INTO EXTREME WESTERN KANSAS BEFORE DISSIPATING THIS EVENING. A FEW OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON/EVENING FROM SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING WEST OF A BENKELMAN NEBRASKA TO TRIBUNE KANSAS LINE.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
235 PM MDT THU JUL 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST ABARR 39.85N 102.72W
07/14/2010 E70.00 MPH YUMA CO CO-OP OBSERVER
CORRECTED TIME BASED ON RADAR
&&
024The Goodland radar (KGLD), 106 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
6 hail, 3 thunderstorm wind. Local standard time, as filed.
Large pickup towing a long, flatbed trailer was blown over on Interstate 70 blocking the west bound lanes.
Newspaper reports later described many vehicles on Hwy 24 and Interstate 70 suffering broken windshields and body damage. Hail also damaged crops in the area and the storm resulted in heavy runoff for a period of time.
Hail resulted in damage to corn and wheat crops. All windows on north-facing side of buildings are broken. Time estimated from Doppler radar.
A couple of power poles were blown down, as well as several live three-inch diameter tree branches. Some shingles were also damaged.
Hail damaged vehicles in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235692, 235693, 235704, 235694, 235695, 235696, 235698, 235700, 235701.